Enterocolitis In Patients With Cancer After Antibody Blockade Of Cytotoxic T-Lymphocyte–Associated Antigen 4
Cytotoxic T-lymphocyte–associated antigen 4 (CTLA4) is an inhibitory receptor on T cells. Knocking out CTLA4 in mice causes lethal lymphoproliferation, and polymorphisms in human CTLA4 are associated with autoimmune disease. Trials of the anti-CTLA4 antibody ipilimumab (MDX-010) have resulted in durable cancer regression and immune-mediated toxicities. A report on the diagnosis, pathology, treatment, clinical outcome, and significance of the immune-mediated enterocolitis seen with ipilimumab is presented.
We treated 198 patients with metastatic melanoma (MM) or renal cell carcinoma (RCC) with ipilimumab.
The overall objective tumor response rate was 14%. We observed several immune mediated toxicities including dermatitis, enterocolitis, hypophysitis, uveitis, hepatitis, and nephritis. Enterocolitis, defined by grade 3/4 clinical presentation and/or biopsy documentation, was the most common major toxicity (21% of patients). It presented with diarrhea, and biopsies showed both neutrophilic and lymphocytic inflammation. Most patients who developed enterocolitis responded to high-dose systemic corticosteroids. There was no evidence that steroid administration affected tumor responses. Five patients developed perforation or required colectomy. Four other patients with steroid-refractory enterocolitis appeared to respond promptly to tumor necrosis factor alpha blockade with infliximab. Objective tumor response rates in patients with enterocolitis were 36% for MM and 35% for RCC, compared with 11% and 2% in patients without enterocolitis, respectively (P = .0065 for MM and P = .0016 for RCC).
CTLA4 seems to be a significant component of tolerance to tumor and in protection against immune mediated enterocolitis and these phenomena are significantly associated in cancer patients.